Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Unable to eat solid food after surgery for broken leg, headache, vomiting. What could be thre reason for this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
my mom and dad are in hospital for different is 53 yrs old and she recently had broken tibia and fibula fractuire in lower left leg seven days back,,she was operated upon and some iron bolts were put on her broken leg,,but after the surgery she is unable to put any solid substance in her mouth..she gets headache and feels like vomitting if anything is put on her mouth..what could be the reason for this???,,and my dad is 61 yrs old and is a diabetic patient diagnosed with diabetic nephropathy eight months back..just two days back he was advice for dialysis and is currently doing dialysis..does he have to continue dialysis for whole life????
Posted Fri, 20 Apr 2012 in Eating Disorders
Answered by Dr. Prasad 2 hours later

Thanks for posting your query.

I understand it is quite stressful when both your parents are hospitalized for different problems and I appreciate your efforts to seek help here. I shall try to give you good information useful to you.

1. Open reduction and internal fixation which is the surgery that your mother had undergone is a major surgery that can lead to physical stress, dehydration and blood loss. This added with all the medications can be responsible for her current symptoms. I am sure her treating doctor would be noting these details and treat her accordingly. Intravenous fluids, proton pump inhibitors/antiemetics and other nutritional supplements will help her back to normal.
In addition do look for any ulcers/sores in the mouth which can make it hard to take oral feeds. If any she might need some analgesic mouth gel such as "zytee".

Recovery is going to be slow and gradual. Under care of your able doctors, I am sure she should recover completely.

2. With regards to your fathers concern; diabetic nephropathy is a long lasting condition leading to kidney damage and failure. If your father is on dialysis, it means that his kidneys are less than 20% functioning. Sometimes this worsening could have been gradually occurring over a few years or may have happened all of sudden.
If this was an acute event, most likely dialysis is for short term. However chronic condition occurring over few years might need repeated dialysis. They are likely to have dialysis once in two or three days a week for atleast 6 months to life long.

I encourage you to discuss with his nephrologists.

Hope I have answered both your queries to your satisfaction. Let me know if I have missed out on any other concerns. Do accept the answer if you do not have any further queries.

I wish you good health and speedy recovery of both parents.

Best Regards
Above answer was peer-reviewed by
Follow-up: Unable to eat solid food after surgery for broken leg, headache, vomiting. What could be thre reason for this? 18 hours later
thank you..may god bless you richly to serve for humanity...
Answered by Dr. Prasad 6 hours later

Thanks for your wishes. Hope I've been helpful. If you wish me to answer in the future, post your queries to my attention " Dr. Prasad"

Do not forget to accept the answer if you are satisfied with my response.

All the best
Above answer was peer-reviewed by
Follow-up: Unable to eat solid food after surgery for broken leg, headache, vomiting. What could be thre reason for this? 5 days later
my dad is 62 yr old with diabetes for the past 17 years..he has diabetic retinopathy.and .diabetic neuropathy, and recently just 7 days back he was ask to go for dialysis for 3 consecutive days due to swelling on his face,leg and abdomen..his urea was 180 and cretinine 6.7 before dialysis..13 litres of fluid were taken out during 3 days dialysis...and was advice for dialysis again after 2 days,,but since after dialysis he has become very weak,not able to walk without support nor is he able to feed himself without support,,so we are not allowing him to go for dialysis till he becomes strong and able to walk without support..his urea was 130 and cretinine 14 after dialysis and there is no swelling in his body now...what could be the possible cause of weakness ??should we do dialysis even without appearance of swelling in body?can we give i.v hermin ?
Answered by Dr. Prasad 5 hours later

You would be committing a mistake if he does not undergo dialysis. Continue with the dialysis. His kidneys are not functioning and dialysis does that work of removing the waste. Sometimes a normal appearance of face be a false representation of damaged kidneys. At this stage lab results are reliable.

The weakness is because of the high levels of creatinine and blood urea. There are several other reasons for weakness.

If I.V hermin is prescribed by the treating doctor you should give him.

Hope he recovers soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor